News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Treatment Modalities

Question: Question about 'post stent implant' medications.


 jazsax - Thu Jul 29, 2004 4:25 pm

I've been taking Toprol, Plavix, Altace and Lipitor (along with a baby aspirin) since a stent implant 4 months ago. Within the last week, I've had symptoms of being light-headed (not quite dizzy) and tingling in my extremities. My GP is sure it is a reaction to one or more of the drugs. A couple of people I know who also have stent implants immediately said "it's the drugs" when I mentioned the symptoms.

My cardiologist - who I've been very satisfied with - doesn't seem to agree or want to look at it from that angle. From what I've heard and read, reactions to some of these drugs is not uncommon, even after months with no problems. Do I just have unusual friends or is my cardiologist being hard-headed for some reason?

My GP suggests stopping some or all of the meds for a few days to see if the symptoms go away. If so, he wants to add the meds back in one at a time every 4-5 days. My cardiologist empatically says "NO". Any opinions on this?

Thanks
 Dr. Yasser Mokhtar - Sun Aug 01, 2004 9:55 pm

User avatar Dear Jazsax,

Tough call. i guess you are between the rock and the hard place.

i guess the answer depends on the answers to the following questions.

What was done to determine that these symptoms are secondary to side effects of the medications? Dizziness can be caused by anemia for example, have you had a blood count for example? What was your blood pressure? Was it on the lowish side? Toprol and altace can cause low blood pressure

Which is going to cause more serious problems, the side effects of the medications or stopping the medications? Do you know that the rate of stent occlusion is higher if you stop taking plavix?

Are the side effects of the medications bearable? Can you lead a nearly normal life even though you are having those side effects?

i guess if you can lead a near normal life with those side effects and they are not pausing any threats to your life in any manner, and knowing that those medications are essential to the patency of the stent, i would recommend to go with your cardiologist opinion.

Have you discussed taking lower doses of the medications instead of stopping them all together like lowering the dose of toprol and/or altace and see what this will do to the symptoms. How about stop taking the baby aspirin till your cardiologist decides to stop the plavix. You can go with this idea to your cardiologist and see what he thinks if you have not already discussed this with him and he refused.

You have to take the decision yourself, you have to weigh the benefit versus the harm and decide for yourself and then inform your doctor of your decision and you will have to take responsibility for your choice.

But above all, never stop any heart medication (or any medication for that matter) unless you talk to the doctor who started you on that medication.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here